Michigan, 2026Winter Storm in Michigan, January 17 to 18, 2026
January 17 to 18, 2026 · NWS APX · 2 events in 2 counties and zones
Heavy band of snow set up along a strong area of convergence along a slow-moving boundary draped from Lakes of the North toward Onekama. Snowfall rates of around an inch per hour beneath this band, resulting in 6-9 inches of snow.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy band of snow set up along a strong area of convergence along a slow-moving boundary draped from Lakes of the North toward Onekama. Snowfall rates of around an inch per hour beneath this band, resulting in 6-9 inches of snow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jan 17, 6:57 AM EST, 5 hours 3 minutes earlier. Its key messages:
- Lake effect/ enhanced snow continues today and through the weekend.
- Dangerously cold conditions possible Monday into Tuesday, with gusty winds, double digit subzero wind chills, and accumulating lake effect snow.
Area forecast discussion, Jan 17, 6:57 AM EST, 5 hours 3 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
657 AM EST Sat Jan 17 2026
.KEY MESSAGES...
- Lake effect/ enhanced snow continues today and through the weekend.
- Dangerously cold conditions possible Monday into Tuesday, with
gusty winds, double digit subzero wind chills, and
accumulating lake effect snow.
&&
.SHORT TERM /THROUGH TONIGHT/...
Issued at 255 AM EST Sat Jan 17 2026
Little overall change to the broader pattern is expected today
as a weak and slow moving system remains drapes across the
region. This will keep occasional snow showers in play, though
coverage will continue to be uneven and largely driven by subtle
mesoscale features. Moisture profiles remain marginal, with
only brief periods of deeper saturation, allowing precipitation
to vary at times, introducing periods of freezing drizzle
possible at times. Lake influence remains difficult to realize
for much of the day given light and poorly organized low-level
flow. However, later this afternoon into the evening, a passing
surface trough and onset of weak cold air advection may allow
for a more noticeable lake response off Lake Michigan. This
could result in better organized snow showers across northwest
Lower, especially the typical snowbelt locations and areas near
and south of Grand Traverse Bay, resulting in perhaps a few
inches by Sunday morning (especailly looking at Manistee and
Wexford counties). Outside of these areas, impacts seem limited
with accumulations an inch or less. However, periods of freezing
drizzle and lake snows could create travel difficulties for the
evening and morning commutes as area roadways will likely be
slick. Daytime highs look to reach the 20s to low 30s with
overnight lows dropping back into the teens.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
Issued at 255 AM EST Sat Jan 17 2026
The quieter, disorganized pattern of the weekend gives way to a
much colder and more impactful setup heading into early next
week. An Arctic disturbance will dig southeast out of Canada,
setting the stage for increasing lake response and a significant
surge of cold air across the Great Lakes. Ahead of the front,
strengthening southwest flow on Sunday will support lake
enhanced snow developing off Lake Michigan, with most favored
areas across northwest Lower into the Straits. Snow coverage and
intensity will increase through the day, and accumulating snow
combined with strengthening winds may lead to deteriorating
travel conditions by late Sunday. The Arctic front is expected
to track through the area Sunday night, rapidly shifting winds
northwest and ushering in strong cold air advection. Monday into
Tuesday will likely feature bitterly cold temperatures, gusty
winds, and persistent lake driven snow. Highs Monday will
struggle to reach the low teens, with highs topping out in the
single digits Tuesday. Overnight temperatures fall well below
zero across eastern Upper and near or just below zero elsewhere.
Wind chills will be the primary concern, dropping into the
negative teens and lower 20s below zero late Monday into
Tuesday. Northwest flow lake effect snow becomes established
late Sunday night into Monday. As temperatures drop and the
airmass continues to cool, snow will become lighter and less
saturated and more powdery, limiting accumulation potentials,
but significantly reducing visibilities through blowing and
drifting snow. Near-whiteout conditions will be on the table at
time sin the favored snowbelt locations, making travel difficult
to even hazardous through at least early Tuesday.
The pattern relaxes somewhat allowing temperatures to recover
slightly while still remaining below normal by mid week.
Periodic snow chances continue through the remainder of the
week, driven by lingering lake processes and passing
disturbances.
&&
.AVIATION /12Z TAFS THROUGH 12Z SUNDAY/...
Issued at 657 AM EST Sat Jan 17 2026
Snow showers will continue at times across northern Michigan through
the issuance period. Ongoing snow will spread across northeast lower
over the next few hours with additional showers expected across
northwest lower later today. Drops to IFR VSBYs will be possible at
times late this afternoon and early this evening, primarily at TVC
and MBL. Mainly MVFR CIGs are expected with the exception of IFR
CIGs at CIU continuing through this morning before improvement is
anticipated by this afternoon.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...None.
MARINE...None.
&&
SHORT TERM...NSC
LONG TERM...NSC
AVIATION...DJC
Hazardous weather outlook, Jan 17, 3:05 AM EST, 8 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
305 AM EST Sat Jan 17 2026
MIZ016>018-020>036-041-042-086>088-095>099-180815-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
305 AM EST Sat Jan 17 2026
This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.
.DAY ONE...Today and tonight.
Periods of lake enhanced snow will continue through tonight
across many of the traditional snow belt locations.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Periods of accumulating lake enhanced snow will continue through
Wednesday across many of the traditional snow belt locations.
Dangerously cold wind chill readings are becoming increasingly
likely Monday and Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report snowfall amounts to the National
Weather Service. Reports may be made one of three ways:
Online: weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter: twitter.com/nwsgaylord
For more information visit http://weather.gov/gaylord.
LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-180815-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
305 AM EST Sat Jan 17 2026
This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.
.DAY ONE...Today and tonight.
No hazardous weather at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Gale force wind gusts are possible on some of our nearshore waters
Sunday night into Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
For more information visit http://weather.gov/gaylord.
In the hours before
Local storm report, Jan 17, 10:25 AM EST, 1 hour 35 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
1025 AM EST Sat Jan 17 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM Snow 1 ESE Mancelona 44.90N 85.05W
01/17/2026 M5.4 Inch Antrim MI Cocorahs
Cocorahs station MI-AT-6 Mancelona 0.5 ESE.
0800 AM Snow 1 W Petoskey 45.37N 84.98W
01/17/2026 M5.0 Inch Emmet MI CO-OP Observer
CO-OP Observer station PETM4 Petoskey WWTP.
0800 AM Snow 2 SE West Branch 44.25N 84.20W
01/17/2026 M4.6 Inch Ogemaw MI CO-OP Observer
CO-OP Observer station WBRM4 West Branch 3
SE.
0721 PM Snow 3 E Cedarville 45.99N 84.30W
01/16/2026 M4.3 Inch Mackinac MI Public
0700 AM Snow 1 NW Fife Lake 44.58N 85.37W
01/17/2026 M4.1 Inch Grand Traverse MI CO-OP Observer
CO-OP Observer station FLAM4 Fife Lake 2
WNW.
0917 AM Snow 3 NW Boyne City 45.21N 85.00W
01/17/2026 M3.6 Inch Charlevoix MI Public
0700 AM Snow 1 NW Waters 44.91N 84.72W
01/17/2026 M3.5 Inch Otsego MI CO-OP Observer
CO-OP Observer station APXM4 Gaylord 9 SSW.
0800 AM Snow 1 SSE Petoskey 45.36N 84.95W
01/17/2026 M3.4 Inch Emmet MI CO-OP Observer
CO-OP Observer station PTYM4 Petoskey NCMC.
0830 AM Snow 3 ENE Kingsley 44.60N 85.48W
01/17/2026 M3.3 Inch Grand Traverse MI Cocorahs
Cocorahs station MI-GT-21 Kingsley 2.7 ENE.
0700 AM Snow 2 SE Elmira 45.05N 84.82W
01/17/2026 M3.2 Inch Otsego MI Cocorahs
Cocorahs station MI-OT-19 Elmira 2.2 ESE.
0900 AM Snow 5 S Benzonia 44.54N 86.11W
01/17/2026 M3.2 Inch Benzie MI Cocorahs
Cocorahs station MI-BZ-1 Benzonia 5.3 S.
0800 AM Snow 3 SW Omer 44.01N 83.90W
01/17/2026 M3.2 Inch Arenac MI CO-OP Observer
CO-OP Observer station STAM4 Standish 4 NE.
0700 AM Snow 4 WSW Bates 44.73N 85.51W
01/17/2026 M3.1 Inch Grand Traverse MI CO-OP Observer
CO-OP Observer station TCEM4 Traverse City
4.7 ESE.
0700 AM Snow 1 WSW Saint Ignace 45.86N 84.74W
01/17/2026 M3.0 Inch Mackinac MI Cocorahs
Cocorahs station MI-MC-5 St. Ignace 0.6 WSW.
0800 AM Snow 2 N Suttons Bay 45.00N 85.65W
01/17/2026 M3.0 Inch Leelanau MI Cocorahs
Cocorahs station MI-LL-8 1 NNE Suttons Bay.
0730 AM Snow 2 W Sault Ste. Marie 46.49N 84.40W
01/17/2026 M3.0 Inch Chippewa MI CO-OP Observer
CO-OP Observer station SSMM4 Sault Ste.
Marie.
&&Winter Storm, Antrim
- When
- January 17, 12:00 PM EST to January 18, 6:00 AM EST
- Where
- Antrim forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 45.007, -85.176 (the zone’s center; the record gives no point)
CoCoRaHS observer in the Mancelona area observed 8.0 inches of snowfall by the morning of the 18th.
Winter Storm, Benzie
- When
- January 17, 12:00 PM EST to January 18, 4:00 PM EST
- Where
- Benzie forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 44.617, -86.139 (the zone’s center; the record gives no point)
CoCoRaHS observer 5miles S of Benzonia reported 8.4 inches of snow by the morning of the 18th. A 30-hr snowfall report of 9.5 inches was noted in the Honor area in central Benzie county.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in New York, January 17, 202615 events
- Winter Weather in Pennsylvania, January 17, 202611 events
- Winter Weather in Maine, January 17, 20268 events
- Winter Weather in New Jersey, January 17, 20266 events
- Winter Weather in Pennsylvania, January 17, 20266 events
- Winter Weather in New Jersey, January 17, 20265 events
- Freezing Fog in Pennsylvania, January 17 to 18, 20265 events
- Winter Weather in New York, January 17, 20264 events
- Winter Weather in Connecticut, January 17, 20264 events
- High Wind in Montana, January 17 to 18, 202657 kt wind · 4 events
- Winter Weather in Vermont, January 17, 20263 events
- Winter Weather in Tennessee, January 17, 20263 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1317267, 1317270.